Tramadol hydrochloride – also available under alternative brand names including Zydol and Zamadol – is an opiate painkiller used to help relieve moderate to severe pain. It works by affecting chemicals in the brain and nervous system which are involved in the sensation of pain.
This commonly prescribed painkiller is often seen by doctors as being a “safe option” and prescriptions for tramadol have almost doubled in a seven year period, from 5.9 million in 2006 to 11.1 million in September 2012. And those numbers are growing as its popularity soar partly because it’s such a cheap drug – now available as a non-branded generic drug, costing the UK’s National Health Service as little as £1.99 for 100 tablets.
However, while tramadol might be cheap, popular and readily available on prescription, no matter what your doctor tells you, it’s far from safe. In fact, this drug can be lethal!
As with all opioids, tramadol acts directly on the central nervous system, blocking pain signals from the nerves to the brain. But it also enhances the effects of two brain messengers, serotonin and noradrenaline.
This dual action makes interactions with other drugs more likely – the risk is even bigger if the patient is taking medications or other substances with a sedative effect on the central nervous system, because this can affect breathing and, in some cases, lead to death.
When tramadol was approved 20 years ago, it was supposed to be less addictive and cause fewer stomach problems than the other long-term painkillers on the market.
However, in reality, tramadol has proven to be a living nightmare for many. Researchers found that deaths linked to the drug have tripled since 2003 and hospital admissions as a result of taking tramadol have increased 145 per cent since 2005… and that’s just in the US.
Tramadol seems to pose the greatest danger to elderly patients – the very people this drug is supposed to help the most. One of those victims was an 84-year-old woman whose doctor prescribed tramadol for lower back pain. Before long, she was suffering from common side effects like shortness of breath, confusion, depression, anxiety, loss of appetite, and very high blood pressure… eventually she ended up in hospital.
But, believe it or not, she was one of the lucky tramadol patients.
Tramadol can also cause seizures or a potentially fatal reaction known as serotonin syndrome when it interacts with other drugs like antidepressants (which are common among people with chronic pain).
Serotonin syndrome is caused by excess production of the brain chemical serotonin, which is most often associated with a positive mood. Only in this instance, it may be way too much of a good thing.
Among the symptoms of serotonin syndrome are rapid heartbeat, sweating, nausea, vomiting, diarrhoea, uncontrollable tremors, confusion, high blood pressure, hallucinations and coma… and, in some cases, death.
Yet, because of all the confusing symptoms that can accompany serotonin syndrome, many doctors still don’t recognize when it’s right in front of them.
And even if a daily dose of tramadol doesn’t send you to hospital – or worse – quitting this highly addictive drug can unleash a host of health problems.
Some patients say that the withdrawal symptoms from quitting this drug are worse than recovering from surgery. Many have reported suffering with flu-like symptoms, depression, cold chills, sweats, and severe anxiety.
It’s never been more important to tell your doctor about any other drugs you may be taking before he prescribes a painkiller. That’s especially true if you are on medication for migraines, depression, anxiety, muscle spasms, mental illness, or nausea and vomiting.
And, as many people have learned the hard way, the only sure way to avoid becoming another tramadol victim is to avoid taking it in the first place.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Bear in mind all the material in this email alert is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
When the ‘safe option’ painkiller turns out to be lethal, published online 09.04.13, dailymail.co.uk
“The painkiller sending adults 55+ to the ER” Candy Sagon, May 22, 2015, AARP Bulletin Today, blog.aarp.org